Patient died from 8GMs of Dilantin - page 11

From the Sun-Sentinel: The highlights: -ER nurse, with 9 years experience, is caring for a 44 y.o. F patient, c/o seizure with hx of same. The patient ran out of Klonopin and has no health... Read More

  1. by   chubbi
    This is something that frightens the hell out of me...giving a patient the incorrect medication or doing something or not doing something, that would cause harm or death to the patient.

    chubbi
  2. by   lavahawaii
    Reading through the posts there are many empathetic nurses here who would want and need some support if the shoe were on the other foot. I pray it never happens to anyone ever again. This tragic event however drives home a point that cannot be blamed on short staffing, or being over worked or the other old stand by excuses for sentinel events. As a Staff Development Nurse and speaking from my 30 years with 20 of them as an ER nurse, I believe this one firmly rests on the nurse who if her/his drug protocols were known and understood, Would not have even come close to making this error. Further, what happened to "if you don't know it, don't give it"..
    Cardiac arrhythmias can occur if IV dose greater than 50 mg.min. and every drug book will give this reference and also the max loading dose.
    There has to be more intensive training in all areas of nursing because headlines that read "Medicine is Killing Us" and "Death by Medicine" and the numbers of persons greater than 100,000 a year dying from medicines and health care..all reflect on us and our profession.
    A call to action:
    Mentor grads, precept new guys and watch each other's back and double check orders.

    With aloha,
  3. by   dansamy
    I was taught that if I had to reach for a third of any drug (vial, pill, pre-filled syringe, whatever) that I also needed to reach for the phone to call the pharmacist.
  4. by   colorado ER RN
    This is sad for everyone involved, but patients trust us daily to give them the right drugs,treatment etc. We get very busy but always have to remember those 5 rights!! Dilantin is given frequently in the ER-we usually see the dose of 1 gram so if I saw an order for 8 grams that would have tipped me off to double check the order. Even if the doc is not the most approachable person it is your license on the line and with something that strange just ask-they do get busy too.This mistake is tragic.
    Another dilantin mistake----I heard a story of a new grad working in a neuro step down unit and dilantin was ordered down the feeding tube-which the pt pulled out right before, so they asked the resident if they could give the med IV, they said that would be fine, so the preceptor has stepped out and the new grad gave the oral suspension IV and the pt died immediately--neither RN lost their job and both continued to work at the hospital, one big concern is the liquid was brigh orange and I was always taught to question anything that was not clear and to be given IV. Scary things can happen, guess you have to look at your pts like if this was my family member what would I want??
  5. by   little_lost_bear
    Being an older advanced LPN/LVN now RN BSN, from USA to Australia. Here in australia it takes either 2 RNs or 1 RN and 1 EEN (Endorsed Enrolled Nurse) to double check all IV orders as well as the medication given. Several patients in the past have died from over doses of IV KCL and this will help prevent mistakes like this. If unable to read order, have doctor rewrite it or give it them self.

    How sad, to loose their profession this way
  6. by   CyndieRN2007
    This is a horrible outcome for all involved. This nurse will have to live with this the rest of her life. If only she would have stopped to think when she was drawing up from 32 vials of medication!! Wow!!

    Maybe more safeguards on the pyxis ARE appropriate. However I am a STRONG believer that equipment is only as good as its manufacturer AND operator. If you are unsure about a drug, look it up. PERIOD.
  7. by   rushe
    What a collection of vials! Such an error. I pray that all nurses be guided with right judgement.
  8. by   emphysemeJack
    after reading this story,i cant understand up to now how a nurse with a 9 yrs of hospital experience committed such a mistake.i wonder if she have read the order clearly and if not,after prepairing this med.had she never question the amount she had prepaired.
  9. by   jbendi2
    This is a real sad story. I feel so bad for the nurse because she will definitely loose her license. Although, it is also part of the ED doctor's fault. I work in a med-surg floor and the hospital I am employed at still uses the old system of having doctors write orders on physician order sheets. Almost, 99% of the time the doctor's hand writings are not legible and you find yourself wasting 20 minutes of trying to read and getting hold of the doctor on the phone (if that's even possible) to reread the written orders back to you. If doctors take time to actually learn to write better (legible) and make sure that the nurse understands the written order correctly then this will definitely lessen medication errors worldwide.
  10. by   BigDog
    This is why we call it the 5 rights.was that day 2 or 3 of school.
  11. by   inshallamiami
    I recently spoke with a RN who was working in that ER when that happened. She told me that the nurse who gave the dilantin was a know it all and that she and others had noticed her with all those vials! [EVIL]Evidently they did nothing![/EVIL] Real Nice.
  12. by   little_lost_bear
    How very sad for the paitent,,,,,, if staff was watching, that makes them just as bad, even if she was a know it all type,,,,,,,, people learn by mistakes, but that was a big one,,,,,,, someone should of spoken up and questioned it. So now she has lost it all and the patient lost their life. What a sad world. I know i would question it and if that Nurse didn't listen, i would bring it to Doctors attention or hospital supervisior.
  13. by   dijaqrn
    and this nurse notified her administrator and BON????????????
    Hello........... we're talking deceased patient, preventable death and they allowed this to happen because WHY?????????????

close